Back to Ask the Diabetes Team Ask the Diabetes Team

From New York, USA:

My son is 14 years old and has had type 1 diabetes for a year and a half. His A1c's have been 6 but his grades in school have dropped from A+ to B. I would like to know if I should decrease his dosage of A.M. insulins in order for him to be able to concentrate better, although I believe in tight control.


I wish I could help you with your question, but there are a lot of factors that may be a part of your son's decrease in grades. Some of them may not be related to his diabetes control. His A1c is excellent, but if he is having lots of low blood sugars at school that are interfering with his ability to concentrate and learn, I would suggest that you meet with his diabetes team to make a plan for changes that might be needed. On the other hand if his diabetes control is tight, but it is not interfering with his school work and he is not experiencing debilitating lows, an appointment with his school counselor might be the best route to go.

Students have decreases in grades for many reasons: for example an increase in difficulty of the material, social or emotional disruptions that occur with adolescence (not to mention the additional responsibility of diabetes thrown in), or changes in teachers/schools could be factors. Without knowing more about your son and his situation, it would be impossible for me to make a recommendation to change his diabetes management. Keep in mind that B work is still above average and is commendable. I know that as a parent myself, sometimes my expectations for my own children are a bit high! Your son is lucky to have a parent who is involved in his school life -- good luck in pursuing the best path possible for him.


Original posting 27 Mar 1999
Posted to Social Issues: School and Daycare and Tight Control


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.